Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 414, NWS Midland/Odessa, TX

October 27, 2004Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 27, 2004, 7:34 AM CDT for Pecos County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 27, 2004, 7:34 AM CDT (12:34 UTC)
Expired
Oct 27, 2004, 8:30 AM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 271234
SVRMAF
TXC371-271330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 AM CDT WED OCT 27 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 830 AM CDT

* AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  SOUTH OF FORT STOCKTON...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORT STOCKTON...
  AND RURAL CENTRAL PECOS COUNTY...
  
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3077 10318 3036 10278 3105 10238 3131 10303

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 27, 3:35 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Oct 27, 3:35 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 AM CDT WED OCT 27 2004

.SHORT TERM...
UPPER LEVEL LOW STILL CENTERED OVER CALIFORNIA WITH RIDGE OVER THE
GULF.  A SHORTWAVE IN SOUTHWEST FLOW PRODUCED A CLUSTER OF STORMS
THIS MORNING MOVING THROUGH THE BIG BEND AND DAVIS MOUNTAINS.
APPEARS THAT STORMS WILL HOLD TOGETHER NEXT FEW HOURS AND MOVE INTO
TRANS PECOS COUNTIES BEFORE DISSIPATING.  A FEW OF THESE STORMS HAVE
APPROACHED SEVERE LIMITS SO ISOLATED LARGE HAIL PRODUCERS WILL NOT
BE OUT OF THE QUESTION TODAY.  WITH ABUNDANT MOISTURE THROUGH THE
COLUMN PWS ON KMAF SOUNDINGS STILL RUNNING OVER 1 INCH AND DEWPOINTS
INTO THE MID 60S.  THEREFORE... ANY ADDITIONAL SHORTWAVES THAT TRACK
INTO THE AREA TODAY CAN BE EXPECTED TO PRODUCE ADDITIONAL STORMS.
WHILE MODELS DO NOT INDICATE ANY SIGNIFICANT VORT MAXS COMING OVER
THE REGION... ANY WEAK DISTURBANCE THAT FLOWS THROUGH WILL BE ABLE
TO PRODUCE PRECIP.  EXPECT MORNING LOW CLOUDS AND PATCHY FOG WILL BE
SLOW TO BURN OFF WITH MOSTLY CLOUDY SKIES MUCH OF THE DAY.

.LONG TERM...
DEEPENING UPPER LEVEL LOW WILL BE CENTERED OVER CALIFORNIA EARLY
THURSDAY MORNING...WITH SOUTHWEST FLOW ALOFT CONTINUING OVER THE
FORECAST AREA. MODELS INDICATE THAT THE DEEPEST LOW LEVEL MOISTURE
WILL REMAIN OVER THE EASTERN THIRD OF THE COUNTY WARNING AREA BOTH
THURSDAY AND THURSDAY NIGHT. WEAK SHORTWAVES TRANSLATING OVER THE
AREA WITHIN THE SOUTHWEST UPPER FLOW AND A 70 KNOT UPPER JET MOVING
OVERHEAD WILL SUPPORT KEEPING AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS IN THE FORECAST. THE UPPER LOW WILL FINALLY BEGIN TO
LIFT NORTHEAST THURSDAY NIGHT...AND WILL BE IN THE VICINITY OF
WYOMING/SOUTH DAKOTA EARLY FRIDAY MORNING. A PACIFIC FRONT WILL
SWEEP THROUGH THE REGION AS THE SYSTEM LIFTS INTO THE CENTRAL
PLAINS...WITH DRIER AIR FILTERING IN FROM WEST TO EAST. STILL WOULD
NOT BE SURPRISED TO SEE ISOLATED STORMS IN THE VICINITY OF TERRELL
AND EASTERN BREWSTER COUNTIES FRIDAY...AS SOME LINGERING MOISTURE
AND INSTABILITY REMAIN IN THE VICINITY OF THESE AREAS. HOWEVER...THE
BETTER CHANCE FOR PRECIPITATION WILL LIKELY REMAIN WELL EAST AND
SOUTHEAST...ACROSS CENTRAL AND SOUTH TEXAS.

BOTH THE GFS AND EUROPEAN MODELS INDICATE ANOTHER UPPER LEVEL LOW
WILL DEEPEN OVER THE BAJA SATURDAY...WITH A WEST/SOUTHWEST FLOW
ALOFT REMAINING OVER WEST TEXAS AND SOUTHEAST NEW MEXICO. SURFACE
LOW PRESSURE WILL BEGIN TO DEVELOP ACROSS EASTERN COLORADO ON SUNDAY
AS ANOTHER SHORTWAVE TROUGH TRANSLATES ACROSS THE NORTHERN ROCKIES.
SOUTH WINDS AHEAD OF THIS FEATURE MAY HELP TO TRANSPORT SOME LOWER
LEVEL MOISTURE BACK NORTHWARD THROUGH AT LEAST THE SOUTHERN AND
EASTERN PORTIONS OF THE FORECAST AREA. HAVE GONE AHEAD AND ADJUSTED
SUNDAY POPS UPWARD A BIT...MAINLY ACROSS THE SOUTHERN PERMIAN
BASIN...TRANS PECOS AND BIG BEND REGION. A MORE SIGNIFICANT COLD
FRONT MAY PUSH INTO THE AREA MONDAY MORNING IN THE WAKE OF THE UPPER
LEVEL TROUGH. GUIDANCE NUMBERS ARE STILL HOLDING ON TO SOME RATHER
CHILLY READINGS TUESDAY MORNING...AND THE PREVIOUS GRIDS SEEM TO
MATCH CLOSE. DRY WEATHER IS EXPECTED EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             77  63  78  62 /  30  20  20  30
CARLSBAD NM               79  57  80  57 /  20  10  10  10
DRYDEN TX                 77  64  79  62 /  30  20  20  20
FORT STOCKTON TX          80  63  81  59 /  30  20  20  20
GUADALUPE PASS TX         76  57  75  52 /  20  10  10  10
HOBBS NM                  77  57  80  57 /  20  10  20  20
MARFA TX                  74  53  76  50 /  30  20  20  10
MIDLAND INTL AIRPORT TX   77  63  78  60 /  30  20  20  20
ODESSA TX                 77  62  78  59 /  30  20  20  20
WINK TX                   83  63  82  60 /  30  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/21
Hazardous weather outlook, Oct 27, 3:58 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CDT WED OCT 27 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
358 AM CDT (258 AM MDT) WED OCT 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THIS EVENING...
MAINLY ALONG AND WEST OF THE PECOS RIVER.  WHILE THE SEVERE THREAT
IS LOW... A FEW OF THESE STORMS MAY BRIEFLY APPROACH SEVERE LIMITS
AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND.  LOCALIZED
FLOODING WILL ALSO BE A CONCERN AS SOME STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.